Hail, San Miguel
- When
- June 3, 1:17 PM MST to 1:20 PM MST
- Where
- San Miguel County, Las Vegas
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.600, -105.220
Northwest flow developed over New Mexico on the 3rd as a shortwave ridge tightened over the southwest. Isolated severe thunderstorms developed over the east slopes of the Sangre de Cristo Mountains and moved southeast onto the east central plains by late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Northwest flow developed over New Mexico on the 3rd as a shortwave ridge tightened over the southwest. Isolated severe thunderstorms developed over the east slopes of the Sangre de Cristo Mountains and moved southeast onto the east central plains by late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 3, 2:02 AM MST, 11 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 302 AM MDT WED JUN 3 2009 .DISCUSSION... BACK DOOR FRONT HAS MADE PRETTY GOOD PROGRESS OVERNIGHT AND AS OF THIS WRITING WAS INTO WESTERN NM ON GRANTS DOORSTEP. LOOKS LIKE THE FRONT WILL MAKE IT AT LEAST TO THE AREA BETWEEN THE CONTIN DIVIDE AND THE AZ BORDER AND PERHAPS EVEN JUST W OF THE BORDER AS IT BEGINS TO WEAKEN. MODELS HINT AT A WEAK TO MODERATE SECONDARY SURGE ACROSS E AND POSSIBLY INTO CENTRAL NM LATER THIS AFTN AND EVENING...BUT THAT ALSO MAY BE A FUNCTION OF THE MODIFICATION OF THE POST FRONTAL AIRMASS TO THE W OF THE CENTRAL MT CHAIN. THERE IS A PRETTY DECENT OVERLAP OF A THETA E RIDGE...INSTABILITY AXIS...WEAK MID LEVEL THERMAL TROUGH AND SOME CAPE ACROSS E NM THIS AFTN AND EARLY EVENING...SO THIS SHOULD HELP MAINTAIN SOME STORMS AFTER THEY MOVE OFF THE HIGHER TERRAIN NEAR THE CENTRAL MT CHAIN. THESE FAVORABLE VALUES/OVERLAP LESSENS ACROSS THE TX BORDER COUNTIES...BUT OTHERWISE BETWEEN THE LATTER AND THE CENTRAL MT CHAIN A FEW OF THE EXPECTED STORMS SHOULD BECOME STRONG AND PERHAPS EVEN MARGINALLY SEVERE. W OF THE CENTRAL MT CHAIN MOISTURE RECHARGE SHOULD BE JUST ENOUGH TO ALLOW...WITH STRONG HEATING...ISOLATED HIGH BASED SHOWERS AND STORMS...BUT RAINFALL POTENTIAL AND OVERALL STRENGTH WILL BE LIMITED LARGELY BY MOISTURE LIMITATIONS AND MARGINAL DYNAMICS. THU WILL SEE UPPER RIDGE SLOWLY MIGRATE ACROSS NM...ACTING TO DRY OUT THE STATE FURTHER AND PROVIDE A MORE STABILIZING EFFECT. FAR E CENTRAL AND NE NM HAS BEEN PLACED IN A SLIGHT RISK AREA BY SPC AND THAT SEEMS REASONABLE GIVEN EASTWARD SHIFT OF CAPE...INSTABILITY AND THETA E RIDGE AXIS AS WELL AS WHAT SHOULD BE A DEVELOPING LEE TROUGH OR DRYLINE. THEREAFTER MOST OF THE LOW LEVEL MOISTURE WILL BE SWEPT OUT OF THE STATE...THOUGH AN ISOLATED HIGH BASED SHOWER OR STORM ACROSS THE FAR N AND NW IS NOT OUT OF THE QUESTION. STRENGTHENING SW FLOW ALOFT AND SOME INCREASE IN SFC PRESSURE GRADIENT WILL ENSURE BREEZY TO OCCASIONALLY WINDY CONDITIONS ACROSS A GOOD PORTION OF THE STATE. 43 && .AVIATION... MVFR TO IFR CIGS OVER THE EASTERN PLAINS THIS MORNING MAINLY NORTH OF INTERSTATE 40 AND FROM THE CENTRAL MOUNTAIN CHAIN EAST TO THE TEXAS BORDER...AND EXPECTING CIGS IMPROVING AND MT OBSCURATION ENDING AFTER 16Z THIS MORNING. EAST SURFACE WINDS WILL START THUNDERSTORMS OVER THE CENTRAL MT CHAIN BY 21Z THIS AFTERNOON...AND THIS WILL EXPAND EAST AND WEST THROUGH 06Z LATE TONIGHT. MVFR TO IFR CIGS AND VIZ REDEVELOPING OVER THE EASTERN PLAINS WITH AREAS OF MT OBSCURATION AFTER 06Z EARLY THURSDAY MORNING. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. SHY && .FIRE WEATHER... CRITICAL FIRE WEATHER POSSIBLE FRIDAY INTO THE WEEKEND FOR THE CENTRAL MOUNTAIN CHAIN EAST TO THE TEXAS LINE. RIDGE BUILDING NORTHWARD OVER NEW MEXICO AS COLD FRONT STALLS ALONG THE CENTRAL MOUNTAIN CHAIN FROM ROUGHLY CHAMA TO RUIDOSO. EAST WINDS AND MOISTURE WILL BE PUSHED THROUGH CENTRAL MOUNTAIN CHAIN GAPS THROUGH THE DAY TODAY AND WIND UP TOWARD THE CONTINENTAL DIVIDE BY THIS EVENING. BEST MOISTURE CONVERGENCE OVER THE CENTRAL MOUNTAINS WILL TRIGGER INITIATION OF CONVECTION WEDNESDAY AFTERNOON...WITH ACTIVITY SPREADING WEST AND EAST THROUGH WEDNESDAY EVENING. FOR THURSDAY...RIDGE FIRMLY IN PLACE OVER NEW MEXICO IN ADVANCE OF WEST COAST WEATHER SYSTEM COMING ASHORE OVER CENTRAL CALIFORNIA. INCREASING SOUTHWEST FLOW AT THE SURFACE WILL HELP PUSH MOISTURE BACK TO THE EAST. SURFACE MOISTURE CONVERGENCE SETTING UP OVER THE EASTERN PLAINS ON THURSDAY TO START...WITH ACTIVITY SPREADING WEST AND EAST THROUGH THURSDAY EVENING. THUNDERSTORMS FROM THE RIO GRANDE WEST WILL RUN TO THE DRY SIDE...WITH WETTER THUNDERSTORMS MOVING TO THE EAST. FOR FRIDAY...SURFACE LOW DEEPENING OVER NEW MEXICO AS APPROACHING WEST COAST SYSTEM SPEEDS UP SOUTHWEST WINDS ALOFT. MINIMUM HUMIDITIES BROADLY IN THE TEENS FOR ALL BUT THE NORTHERN MOUNTAINS...BUT BREEZY WIND SPEEDS SHOULD REMAIN BELOW CRITICAL FIRE WEATHER THRESHOLDS THROUGH THE AFTERNOON. WILL EXPECT SOME LOCAL EXCURSIONS INTO RED FLAG CONDITIONS FOR AN HOUR OR TWO MAINLY OVER THE EASTERN PLAINS. DRY LINE AND MOISTURE CONVERGENCE MAXIMA MOVED EASTWARD INTO TEXAS WILL LIMIT CONVECTION TO FAVORED SLOPE HEATING DURING FRIDAY AFTERNOON. FOR SATURDAY THROUGH MONDAY...WEST COAST WEATHER SYSTEM MAKING VERY SLOW PROGRESS EASTWARD...INCREASING WIND SPEEDS ALOFT ON SATURDAY WITH DEEPENING SURFACE TROUGH OVER THE PANHANDLES. GUSTY SOUTHWEST WINDS WILL COMBINE WITH HUMIDITIES DROPPING INTO THE SINGLE DIGITS OVER THE EASTERN PLAINS TO PRODUCE BROAD CRITICAL FIRE WEATHER FOR MUCH OF EASTERN NEW MEXICO. WEATHER SYSTEM FINALLY INTO ARIZONA BY SUNDAY...WITH SOME REDUCTION IN WIND SPEEDS ALOFT. SURFACE TROUGH REMAINING IN PLACE SUNDAY AFTERNOON OVER THE PANHANDLES WILL KEEP SURFACE PRESSURE GRADIENT TIGHT OVER THE EASTERN AND NORTHEAST PLAINS FOR CONTINUED CRITICAL FIRE WEATHER. REDUCED WIND SPEEDS MAY REDUCE AREAL COVERAGE OF RED FLAG CONDITIONS ON SUNDAY...WITH CURRENT FORECASTS PLACING BEST CHANCES FROM SANTA ROSA EAST AND ALONG AND NORTH OF INTERSTATE 40. ON MONDAY...WEATHER SYSTEM SHEARING RAPIDLY TO THE EAST..WITH ASSOCIATED COLD FRONT STARTING SOUTHWARD DROP OVER THE NORTHEAST PLAINS BY THE END OF THE DAY. RIDGE BUILDING WILL BE SHORT LIVED...WITH NEXT UPSTREAM SYSTEM MOVING OVER SOUTHERN CALIFORNIA BY LATE MONDAY AFTERNOON. SHY && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 85 50 89 54 / 0 0 0 0 GALLUP.......................... 82 41 85 46 / 0 0 5 0 GRANTS.......................... 80 43 84 47 / 10 0 5 0 GLENWOOD........................ 89 48 91 52 / 0 0 5 0 CHAMA........................... 69 37 75 38 / 30 20 10 5 LOS ALAMOS...................... 73 47 79 48 / 30 20 10 5 RED RIVER....................... 63 35 73 37 / 50 40 20 10 TAOS............................ 74 44 80 43 / 30 30 10 5 SANTA FE........................ 75 46 81 47 / 30 20 10 5 SANTA FE AIRPORT................ 78 50 84 50 / 20 10 10 5 ESPANOLA........................ 80 50 86 50 / 20 10 10 5 ALBUQUERQUE HEIGHTS............. 81 58 87 61 / 10 10 5 5 ALBUQUERQUE VALLEY.............. 82 56 89 59 / 10 10 5 5 ALBUQUERQUE FOOTHILLS........... 79 54 85 57 / 20 10 5 5 ALBUQUERQUE WEST MESA........... 82 56 89 59 / 10 10 5 5 SOCORRO......................... 84 58 91 61 / 10 5 5 0 SANDIA PARK/CEDAR CREST......... 75 44 81 49 / 30 10 10 10 MORIARTY/ESTANCIA............... 78 47 84 53 / 30 20 10 10 CARRIZOZO....................... 81 53 88 61 / 30 5 10 5 RUIDOSO......................... 70 46 76 52 / 30 30 10 10 RATON........................... 71 42 82 47 / 30 30 20 10 LAS VEGAS....................... 70 44 78 48 / 30 40 10 10 ROY............................. 70 48 83 53 / 20 30 20 10 CLAYTON......................... 69 52 86 56 / 10 10 20 10 SANTA ROSA...................... 76 56 91 58 / 20 30 10 10 TUCUMCARI....................... 77 56 91 61 / 10 30 20 10 FORT SUMNER..................... 79 58 90 59 / 20 40 20 10 CLOVIS.......................... 78 56 89 60 / 10 30 20 10 PORTALES........................ 79 57 90 60 / 10 30 20 10 ROSWELL......................... 82 60 92 63 / 20 30 10 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 43/SHY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED JUN 3 2009 NMZ001>021-026-041200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 600 AM MDT WED JUN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...A SMALL NUMBER OF THUNDERSTORMS MAY BECOME STRONG OR EVEN MARGINALLY SEVERE WEST OF A LINE FROM DES MOINES TO HAGERMAN AND EAST OF THE CENTRAL MOUNTAIN CHAIN. THE MAIN THREATS THERE WILL BE STRONG WIND GUSTS AND HAIL BETWEEN ABOUT 1 PM AND 10 PM MDT TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE POTENTIAL EXISTS FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING EAST OF A LINE FROM APPROXIMATELY RATON TO ELKINS. THE MAIN THREATS WILL BE HAIL UP TO AN INCH IN DIAMETER AND GUSTY WINDS UP TO 60 MPH. DRIER...WARMER...AND BREEZY TO WINDY CONDITIONS WILL DEVELOP OVER THE STATE FRIDAY THROUGH SUNDAY. LOWER HUMIDITIES COMBINED WITH THESE BREEZY TO WINDY CONDITIONS WILL CREATE A HEIGHTENED FIRE DANGER. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THURSDAY FOR THE NORTHEAST AND EAST CENTRAL PLAINS. 43
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 206 PM MDT WED JUN 3 2009 NMZ010-011-032030- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS- 206 PM MDT WED JUN 3 2009 ...STRONG THUNDERSTORM MOVING OVER SOUTHWEST SANTA FE COUNTY... AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR EDGEWOOD. MOVEMENT WAS EAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHAMITA AND STANLEY. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. GUYER
The Albuquerque radar (KABX), 154 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
3 hail. Local standard time, as filed.
Quarter size hail was reported along Interstate 40 at Exit 267.
The hail damaged a lot of vegetation and piled up three inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162807, 162805, 162806.